MAUDE Adverse Event Report: MEVION MEDICAL SYSTEMS INC. MEVION S250I PROTON THERAPY SYSTEM; PROTON BEAM RADIATION THERAPY DEVICE

MEVION MEDICAL SYSTEMS INC. MEVION S250I PROTON THERAPY SYSTEM; PROTON BEAM RADIATION THERAPY DEVICE
Model Number MEVION S250I
Medical Device Problem Code Intermittent Program or Algorithm Execution (4035)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/06/2024
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2024: radiation therapists at (b)(6) center in the netherlands reported an issue during patient setup for two cases.After applying the cbct deltas and completing the setup, they performed the delta+save function and transitioned the system to the treatment position.However, upon reaching the treatment position, there was a deviation in the displayed delta values from the planned delta values, which should not occur.In such instances, the protocol requires unloading the patient and repeating cbct imaging.In this case, the issue was identified before treatment began, due to the implemented mitigation's, ensuring no harm or mistreatment occurred.Mevion reviewed the incident when it was reported and determined it was not reportable because the safeguards in place effectively prevented any mistreatment.On (b)(6) 2024: mevion held an internal meeting to review the safety analysis of the event and mevion decided to perform a log review for all s250i devices with krc4 couches installed to determine how often this race condition presents and if patients were treated with the incorrect deltas applied.December 17, 2024 (awareness date of (b)(6) 2024, incident): log analysis was completed and mevion became aware that there have been 14 occurrences of this race condition occurring and not being caught prior to treatment.All 14 occurrences were at two sites, one site in the netherlands, eu (b)(6) center) and the other in the usa (b)(6) center).These events had 3d positioning errors between 0 and 5.3 mm.At (b)(6) center (s250i-0008) there were 4 occurrences of the race condition occurring and treatment continuing on the following dates: on (b)(6) 2023 there was a treatment with a 3d positioning error of 0.00763217 mm, on (b)(6) 2023 there was a treatment with a 3d positioning error of 0.0 mm, (b)(6), there was a treatment with a 3d positioning error of 0.00014142 mm, on (b)(6) 2023, there was a treatment with a 3d positioning error of 0.0 mm.There was never an occurrence of the race condition where a treatment continued at (b)(6) center where the 3d positioning error was greater than.008 mm, which is within setup tolerances and is not expected to cause any harm.(b)(6) center in the usa (s250i-0015), there were 10 occurrences of the race condition occurring and treatment continuing on the following dates: on (b)(6) 2024 there was a treatment with a 3d positioning error of 4.40814751 mm, on (b)(6) 2024 there was a treatment with a 3d positioning error of 1.00967024 mm, on (b)(6) 2024 there was a treatment with a 3d positioning error of 5.30854323 mm, on (b)(6) 2024 there was a treatment with a 3d positioning error of 1.74964377 mm, on (b)(6) 2024 there was a treatment with a 3d positioning error of 1.36366881 mm, on (b)(6), 2024 there was a treatment with a 3d positioning error of 2.6151209 mm, on (b)(6) 2024 there was a treatment with a 3d positioning error of 0.3592038 mm, on (b)(6) 2024 there was a treatment with a 3d positioning error of 1.50323972 mm, on (b)(6) 2024 there was a treatment with a 3d positioning error of 0.00908881 mm, on (b)(6) 2024 there was a treatment with a 3d positioning error of 1.52912587 mm.As can be seen above, there were two instances where the 3d positioning errors were above 3 mm (4.4 mm and 5.3 mm), which could be considered treatment in the wrong location and has the potential to cause marginal harm.December 18, 2024: after assessing the results of the log review, mevion became aware of two instances where the 3d positioning errors were above 3 mm which are outside of setup tolerances and could be considered treatment in the wrong location and potentially cause harm.There have been no harm or side effects reported for any patients, however mevion is reporting this as an accidental radiation occurrence (aro) since mevion became aware of an event resulting in treatment that had a 3d positioning error of >3 mm.It is important to note that each of these positioning errors only happened on one fraction of one treatment for each patient each time, so there were no repeat treatment errors for any patients.Additionally, no harm or side effects have been reported for any patients, at either site.
 
Additional Manufacturer Narrative
Mevion will implement a software update which is expected to remove the potential for this race condition from occurring.
 
Additional Manufacturer Narrative
Mevion will implement a software update which is expected to remove the potential for this race condition from occurring.This report has been corrected to clarify that while (b)(6) was the site that initially reported the occurrence and brought it to mevion's attention, after reviewing the logs treatment had only occurred in this condition at (b)(6).In the 30-day report submitted january 15, 2025, in section b5: describe event or problem, it was incorrectly stated that "log analysis was completed and mevion became aware that there have been 14 occurrences of this race condition occurring and not being caught prior to treatment.All 14 occurrences were at two sites, one site in the netherlands, eu (b)(6).At (b)(6) there were 4 occurrences of the race condition occurring and treatment continuing on the following dates: (b)(6) 2023 there was a treatment with a 3d positioning error of 0.00763217 mm (b)(6) 2023 there was a treatment with a 3d positioning error of 0.0 mm (b)(6), there was a treatment with a 3d positioning error of 0.00014142 mm (b)(6) 2023 there was a treatment with a 3d positioning error of 0.0 mm there was never an occurrence of the race condition where a treatment continued at (b)(6) where the 3d positioning error was greater than.008 mm, which is within setup tolerances and is not expected to cause any harm." this has been corrected to say " log analysis was completed and mevion became aware that there have been 14 occurrences of this race condition occurring and not being caught prior to treatment.All 14 occurrences were at two sites in the usa (b)(6).These events had 3d positioning errors between 0 and 5.3 mm.There has not been an occurrence of this race condition occurring and not being caught prior to treatment at the reporting site, (b)(6) in the netherlands.At (b)(6) there were 4 occurrences of the race condition occurring and treatment continuing on the following dates: (b)(6) 2023 there was a treatment with a 3d positioning error of 0.00763217 mm.(b)(6) 2023 there was a treatment with a 3d positioning error of 0.0 mm.(b)(6), there was a treatment with a 3d positioning error of 0.00014142 mm.(b)(6), 2023 there was a treatment with a 3d positioning error of 0.0 mm.There was never an occurrence of the race condition where a treatment continued at (b)(6) where the 3d positioning error was greater than.008 mm, which is within setup tolerances and is not expected to cause any harm." additionally, the udi for the device installed at (b)(6).(b)(4) was added into section d4 additional udis.
 
Event or Problem Description
November 29, 2024: radiation therapists at the (b)(6) in the netherlands reported an issue during patient setup for two cases.After applying the cbct deltas and completing the setup, they performed the delta+save function and transitioned the system to the treatment position.However, upon reaching the treatment position, there was a deviation in the displayed delta values from the planned delta values, which should not occur.In such instances, the protocol requires unloading the patient and repeating cbct imaging.In this case, the issue was identified before treatment began, due to the implemented mitigations, ensuring no harm or mistreatment occurred.Mevion reviewed the incident when it was reported and determined it was not reportable because the safeguards in place effectively prevented any mistreatment.December 13, 2024: mevion held an internal meeting to review the safety analysis of the event and mevion decided to perform a log review for all s250i devices with krc4 couches installed to determine how often this race condition presents and if patients were treated with the incorrect deltas applied.December 17, 2024 (awareness date of february 6, 2024, incident): log analysis was completed and mevion became aware that there have been 14 occurrences of this race condition occurring and not being caught prior to treatment.All 14 occurrences were at two sites in the usa (mercy hospital st.Louis and kansas city urology center).These events had 3d positioning errors between 0 and 5.3 mm.There has not been an occurrence of this race condition occurring and not being caught prior to treatment at the reporting site, (b)(6) in the netherlands.At (b)(6) there were 4 occurrences of the race condition occurring and treatment continuing on the following dates: (b)(6) 2023 there was a treatment with a 3d positioning error of 0.00763217 mm.(b)(6) 2023 there was a treatment with a 3d positioning error of 0.0 mm.(b)(6), there was a treatment with a 3d positioning error of 0.00014142 mm.(b)(6) 2023 there was a treatment with a 3d positioning error of 0.0 mm.There was never an occurrence of the race condition where a treatment continued at mercy hospital st.Louis where the 3d positioning error was greater than.008 mm, which is within setup tolerances and is not expected to cause any harm.At (b)(6) in the usa (b)(6), there were 10 occurrences of the race condition occurring and treatment continuing on the following dates: (b)(6) 2024 there was a treatment with a 3d positioning error of 4.40814751 mm.(b)(6) 2024 there was a treatment with a 3d positioning error of 1.00967024 mm.(b)(6) 2024 there was a treatment with a 3d positioning error of 5.30854323 mm.(b)(6) 2024 there was a treatment with a 3d positioning error of 1.74964377 mm.(b)(6) 2024 there was a treatment with a 3d positioning error of 1.36366881 mm.(b)(6) 2024 there was a treatment with a 3d positioning error of 2.6151209 mm.(b)(6) 2024 there was a treatment with a 3d positioning error of 0.3592038 mm.(b)(6) 2024 there was a treatment with a 3d positioning error of 1.50323972 mm.(b)(6) 2024 there was a treatment with a 3d positioning error of 0.00908881 mm.(b)(6) 2024 there was a treatment with a 3d positioning error of 1.52912587 mm.As can be seen above, there were two instances where the 3d positioning errors were above 3 mm (4.4 mm and 5.3 mm), which could be considered treatment in the wrong location and has the potential to cause marginal harm.December 18, 2024: after assessing the results of the log review, mevion became aware of two instances where the 3d positioning errors were above 3 mm which are outside of setup tolerances and could be considered treatment in the wrong location and potentially cause harm.There have been no harm or side effects reported for any patients, however mevion is reporting this as an accidental radiation occurrence (aro) since mevion became aware of an event resulting in treatment that had a 3d positioning error of >3 mm.It is important to note that each of these positioning errors only happened on one fraction of one treatment for each patient each time, so there were no repeat treatment errors for any patients.Additionally, no harm or side effects have been reported for any patients, at either site.

Brand Name
MEVION S250I PROTON THERAPY SYSTEM
Common Device Name
PROTON BEAM RADIATION THERAPY DEVICE
Manufacturer (Section D)
MEVION MEDICAL SYSTEMS INC.
300 foster street
littleton MA 01460
Manufacturer (Section G)
MEVION MEDICAL SYSTEMS INC.
300 foster street
littleton MA 01460
Manufacturer Contact
ping hu
300 foster street
littleton 01460
MDR Report Key21159350
Report Number3007087027-2025-00001
Device Sequence Number18251025
Product Code LHN
UDI-Device Identifier00864366000124
UDI-Public(01)00864366000124(11)230717
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K172848
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Modification/Adjustment
Type of Report Initial,Followup
Report Date (Section B) 02/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMEVION S250I
Device Catalogue NumberMEVION S250I
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/17/2024
Supplement Date Received by Manufacturer12/17/2024
Initial Report FDA Received Date01/15/2025
Supplement Report FDA Received Date03/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown